Dreary wait for RT3 to lower!

Clutter and Gabkad, thanks for your advice 12 days ago to continue on a lowered Levo dose of 125 mcg ( from a few days on 250 which seems to have caused Reverse T3 at top of range 35/35. I replied to your replies today but think I'd I post afresh it will get noticed.

I feel under medicated on the 125, although it was my dose for years. I raised to 250 over the months since March, thinking I needed more. My OTT results alarmed me:

FT4. 31.92 (12-24)

FT3 5.1. (3.1-6.8)

TSH. <0.010.

RT3. 35. (9-35)

This was in late June. Received results a month later and immediately lowered levothyroxine despite having normal stamina for the first time in two years. You have advised that RT3 will dissipate over 6-12 weeks of the lower thyroxine dose, 125. But what then? Will the 125 mcg Levo feel enough, once the RT3 blockage has freed up the cells to let medicine in? I could wait 6-12 weeks for that to happen, if this is the idea. I could test RT3 again, but the point is to feel better, have normal energy, not to pass a paper test. I realise you haven't got a crystal ball, but do you suspect that after lowering the RT3 I will then feel as if my 125 thyroxine dose is a good dose and I can operate normally?

Can't wait for October, if so!

Many thanks,


6 Replies

  • Joeyis, I can't tell you that when/if the rT3 has dropped that you will feel well on 125mcg Levothyroxine. High rT3 can prevent utilisation of T3 and if it hasn't cleared sufficiently you may need to stop Levothyroxine (T4) and try Liothyronine (T3) only for up to 14 weeks to clear the rT3.

    If, when the rT3 has cleared, you still feel unwell on 125mcg T4 and your blood results show that is an optimal dose for you, you may need to consider adding a little T3.

    Paul Robinson and Stop The Thyroid Madness are good sources for information on rT3 and how to deal with it. There are also a lot of posts on rT3 if you use the HU search function for rT3 and reverse T3.

    Making sure your ferritin, vitamin D, B12 and folate are optimal helps with general wellbeing and absorption of thyroid meds.

  • Thank you, Clutter. Dr P encouraged me to try T3 back in February but I gave up after five days, two doses, 12.5 in all per day. Maybe that wax too little, maybe there was something in the T3 to which I was allergic. There are other brands. I think I know in my bones that T3 is the only thing that will restore my normality. I need to clear Reverse T3 of 35. I've spent a fortune on Dr P and nutritionists and vitamins and have approached the topic systematically every day as if it were my profession, for two years, researching.

    Just because Cynomel made me feel shaky and emotionally destabilised does not mean that all T3 will be the same.

    I know that you do well on T3 after a struggle and I congratulate you.

    I've made progress, having totally cured candida and treated myself for adrenal fatigue but the failing thyroid still screams out for the right medication.

    Thank you again for your responses.


  • Joeyis, 25mcg Cynomel is roughly equivalent to 75mcg Levothyroxine if that helps you to work out whether you were on too much or too little. 5 days isn't long enough to feel benefit as it takes 48/72 hours to reach your cells, but 5 days is long enough if you had adverse reactions.

  • Thanks so much. I think I didn't give it time then. 12.5 was too small a dose anyway. I will summon my patience and have another attempt. I can give up a fortnight of my life to the experiment at least.

    The feelings I had were weakness, ongoing throughout, combined with sudden dark holes of deep exhaustion as if I was fainting. If anyone had advised me to work through these horrors and slowly increase the dose, I might have had the courage to keep on. Someone on the forum might have done so. I will ask.

    Many thanks.


  • Joeyis, that does sound like undermedication but caution is needed to see how one tolerates T3 especially when there may be adrenal issues.

  • Thank you very much. I will cautiously have a go.


You may also like...